FDA Okays Current Label to Manage Eye, Skin Problems With Potiga

Susan Jeffrey

Disclosures

June 16, 2015

The US Food and Drug Administration (FDA) announced today that on the basis of review of additional safety reports from patients taking the antiseizure drug ezogabine (Potiga, GlaxoSmithKline), it has determined that the potential risks for vision loss due to pigment changes in the retina, and for skin discoloration, can be adequately managed by following the current recommendations on the drug's labeling.

The new announcement updates the label changes describing these possible adverse events issued in October 2013.

"FDA review of additional safety reports does not indicate that the pigment changes in the retina observed in some patients affect vision," the FDA statement notes. "Skin discoloration associated with the use of Potiga appears to be a cosmetic effect and does not appear to be associated with more serious adverse effects.

"Therefore, a modification of the Risk Evaluation and Mitigation Strategy (REMS) is not needed at this time to ensure that the benefits of Potiga outweigh the risks of retinal and skin pigment changes," the statement said.

However, the agency has required GlaxoSmithKline to conduct a long-term observational study to further investigate any potential long-term consequences of these pigment changes.

"FDA expects that the required long-term observational study will provide further information on whether pigment changes in the retina caused by Potiga can lead to vision loss or other long-term side effects," the statement adds. "In addition, the study should provide more information on the relationship between pigment changes in the retina and skin discoloration."

Ezogabine was approved in 2011 for use in combination with other antiseizure drugs to treat partial-onset seizures in adult patients who have had an inadequate response to several alternative therapies and for whom the benefits of treatment outweigh the risks.

"Health care professionals should continue to follow the recommendations provided in the Boxed Warning, FDA's most serious type of warning, and the Warnings and Precautions and Indications and Usage sections of the labeling," the statement concludes. Providers are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

The MedWatch safety alert, including a link to the FDA Drug Safety Communication, can be found here.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....